Glaucoma is elevated intraocular pressure (IOP) that squeezes the optic nerve fibers and causes vision loss. There are two types of glaucoma: open-angle and narrow-angle. In open-angle glaucoma, aqueous humor (fluid) drains freely through the angle created by the iris and cornea; IOP rises because the trabecular meshwork the fluid drains through at the angle gets blocked. In narrow-angle glaucoma, the angle is narrowed. Dilating an eye with narrow angle glaucoma closes the angle completely. Medications can worsen both types of glaucoma.
Video of the Day
Corticosteroid Eye Drops
Corticosteroid eye drops can worsen open-angle glaucoma by damaging the already abnormal trabecular meshwork in the eye, according to Jonathan Pederson, M.D., University of Minnesota. This occurs in most people with open-angle glaucoma who use steroid eye drops. Corticosteroid drops should also be avoided by people with narrow-angle glaucoma.
Steroid eye drops can cause an increase in IOP in people without glaucoma that doesn’t disappear even after the drops are stopped, according to Dr. Pederson. He states that a small percent of people, around 4 percent, who use steroid eye drops will develop glaucoma; these people are called steroid responders. People taking these drops should have their pressure checked regularly for signs for rising eye pressure.
Steroids taken by mouth, steroid creams and steroid inhalers can all raise the intraocular pressure of the eye and should be avoided by people with glaucoma--especially those with open-angle glaucoma, according to Elliott Werner, M.D., Wills Eye Institute in Philadelphia.
OTC Cold and Allergy Medications
According to Dr. Werner, antihistamines and cold and allergy medication can cause angle closure in people with narrow-angle glaucoma who have not been treated via laser treatment called laser iridotomy. The risk is to people who either have not been treated, according to Dr. Pederson, or to people who aren’t aware that they have narrow-angle glaucoma. All of these medications cause pupil dilation, which closes the angle and results in a rise in pressure and severe pain in the eye.
Other Medications That Cause Dilation
Many medications cause the eyes to dilate. Any of these types of medication are potentially harmful to people with undiagnosed or untreated narrow-angle glaucoma. These include tricyclic antidepressants, drugs that treat Parkinson’s disease, anti-cholinergics such as atropine, anti-spasmolytics and anti-psychotic medications, according to Dr. Pederson.